If you are reading this page now to assist someone with apparent hypoglycaemia then call 000. If they are drowsy or going into a coma, place on the floor in the recovery position (lying on side with head and tongue forward).
Hypoglycaemia, sometimes called a hypo or low, is a condition that occurs when a person’s blood glucose level (BGL) has dropped too low, below 4mmol/L. It is important to treat a hypo quickly to stop the BGL from falling even lower and the person becoming seriously unwell.
Hypoglycaemia can make it hard to concentrate and carry out everyday activities. Some activities, such as driving and operating machinery, are not safe if BGLs are less than 5.0mmol/L.
Hypoglycaemia only occurs in people who take insulin or certain other glucose lowering tablets. People who manage their diabetes with healthy eating and physical activity are not at risk of a hypo.
Causes of hypoglycaemia
Hypoglycaemia can be caused by one or a number of events, such as:
- Too much insulin or other glucose lowering diabetes tablets
- Delaying or missing a meal
- Not eating enough carbohydrate
- Unplanned physical activity*
- More strenuous exercise than usual*
- Drinking alcohol - the risk of hypoglycaemia increases, the more alcohol you drink
*Hypoglycaemia may be delayed for 12 hours or more after exercise
Symptoms of hypoglycaemia vary from person to person. Early signs and symptoms may include:
- Shaking, trembling or weakness
- Light headedness
- Pins and needles around mouth
- Mood change
If the BGL continues to drop, more serious signs and symptoms may occur.
Later signs and symptoms of hypoglycaemia may include:
- Lack of concentration/ behaviour change
- Slurred speech
- Not able to treat own hypo
- Not able to drink or swallow
- Not able to follow instructions
- Loss of consciousness
Hypoglycaemia can be classified as mild or severe. A mild hypo occurs when a person can treat their own hypo. A severe hypo occurs when a person needs help from someone else to treat their hypo.
What should I do if I suspect I am having a hypo?
Check your BGL. (If you can’t check your BGL, treat it as a hypo, just in case.)
If your BGL is below 4 mmol/L:
Have 15 grams of fast acting carbohydrate such as
- 6-7 jellybeans OR
- 1/2 can of regular soft drink (not ‘diet’) OR
- 1/2 glass of fruit juice OR
- 3 teaspoons of sugar or honey OR Glucose tablets equivalent to 15 grams carbohydrate.
Wait 15 minutes, re-check your blood glucose levels to see if your BGL has risen above 4mmol/L.
- If your BGL has risen above 4mmol/L go to Step 3.
- If your BGL is still below 4mmol/L, repeat Step 1.
Eat a snack or meal with longer acting carbohydrate such as:
- A slice of bread OR
- 1 glass of milk OR
- 1 piece of fruit OR
- 2-3 pieces of dried apricots, figs or other dried fruit OR
- 1 tub of natural low fat yoghurt OR
- Pasta OR
What happens if I don’t treat hypoglycaemia?
If not treated quickly, the BGL can continue to drop, which may result in the brain not getting enough glucose. This can cause unconsciousness or fitting.
What to do if the person is unconscious, drowsy or unable to swallow
If a person with diabetes is unconscious, drowsy or unable to swallow THIS IS AN EMERGENCY.
Do not give them any food or drink by mouth, treat as follows:
- Place them on their side making sure their airway is clear
- Give an injection of Glucagon if available and you are trained to give it
- Phone for an ambulance (dial 000) stating the person is unconscious AND that the person has diabetes
- Wait with them until the ambulance arrives
What is glucagon?
Glucagon is a hormone which raises the BGL. It is injected into a muscle to reverse severe hypoglycaemia in people with diabetes. If you are able to treat your own 'hypo', you do not need Glucagon which is always given by another person. Your doctor or Credentialled Diabetes Educator will recommend you have Glucagon on hand in case of a severe ‘hypo’ and will show you, your family and friends how to use it.
Impaired Awareness of Hypoglycaemia (IAH)
Impaired Awareness of Hypoglycaemia (IAH) occurs when people do not feel the early warning symptoms of hypoglycaemia and only realise they are hypo when their BGLs drop very low or when they check their BGL. If you have had diabetes and hypos for many years the risk of not feeling the symptoms of hypos is more common. IAH can be dangerous because by the time you realise you are having a hypo you may find it hard to treat it and you could become unconscious.
If you have 'hypos' without symptoms or your symptoms change, you may need to check your blood glucose more often. Always treat BGLs at 4mmol/L or below, even if you feel fine. If you have low BGLs without any symptoms you need to discuss this with your doctor or Credentialled Diabetes Educator.
What else should I do?
- Always carry fast acting carbohydrates with you
- Wear identification that says you have diabetes
- Make a note of any ‘hypos’ you have and discuss it with your doctor or Credentialled Diabetes Educator
- Make sure your family, friends, co-workers, school staff and carers know how to recognise and treat hypoglycaemia
- Look for the cause of your ‘hypo’ so you can try to prevent it from occurring again
- Contact your doctor or Credentialled Diabetes Educator if you are having ‘hypos’ often
- If you’re taking medication called Acarbose (Glucobay®) carry pure glucose with you such as glucose tablets, glucose gel or Lucozade
- Eat carbohydrates if you are drinking alcohol
- Test your blood glucose level and ensure it is above 5mmol/L before driving a motor vehicle.
- Discuss any unexplained or frequent hypos with your doctor or Credentialled Diabetes Educator
- DO NOT give food or fluids to an unconscious person
- For emergency assistance call 000